Alert archive / Texas / Beach Hazards Statements in 2017
Beach Hazards Statement 14, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Oct 20, 2017, 7:43 PM CDT for 4 counties in Texas. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2017, 7:43 PM CDT (00:43 UTC)
- Expired
- Oct 21, 2017, 9:00 PM CDT
- In force
- 25 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
013 WHUS44 KHGX 210043 CFWHGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 743 PM CDT FRI OCT 20 2017 ...ELEVATED TIDE LEVELS AND HIGH RISK OF RIP CURRENTS THROUGH SATURDAY... .PERSISTENT EASTERLY WINDS HAVE PRODUCED ELEVATED WATERS LEVELS ACROSS THE UPPER TEXAS COAST. LOWER LYING ROADS ALONG THE BEACH COULD SEE SOME OVERWASH OR MINOR FLOODING AROUND TIMES OF HIGH TIDE THROUGH SATURDAY. IN ADDITION, EXPECT A HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS ALONG AREA BEACHES. SWIM NEAR A LIFEGUARD. TXZ214-236>238-220200- /O.NEW.KHGX.BH.S.0014.171021T0043Z-171022T0200Z/ BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA- 743 PM CDT FRI OCT 20 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A BEACH HAZARDS STATEMENT FOR ELEVATED WATER LEVELS AND A HIGH RISK OF RIP CURRENTS, WHICH IS IN EFFECT THROUGH SATURDAY EVENING. * HAZARDS...ELEVATED TIDE AND WATER LEVELS. HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS. * TIMING...THROUGH 9 PM CDT SATURDAY. * LOCATION...GULF FACING BEACHES BETWEEN THE MATAGORDA SHIP CHANNEL AND HIGH ISLAND . * POTENTIAL IMPACTS...STRONG RIP CURRENTS WILL CAUSE HAZARDOUS SWIMMING CONDITIONS AT AREA BEACHES. ELEVATED TIDE LEVELS COULD CAUSE MINOR FLOODING AROUND THE TIMES OF HIGH TIDE IN LOW LYING AREAS INCLUDING HIGHWAY 87 AND HIGHWAY 124 ON THE BOLIVAR PENINSULA, THE BLUE WATER HIGHWAY AND BEACH DRIVE IN SURFSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$
2 follow-up statements
192 WHUS44 KHGX 211747 CFWHGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1247 PM CDT SAT OCT 21 2017 ...ELEVATED TIDE LEVELS AND HIGH RISK OF RIP CURRENTS THROUGH SATURDAY... .PERSISTENT EASTERLY WINDS HAVE PRODUCED ELEVATED WATERS LEVELS ACROSS THE UPPER TEXAS COAST. LOWER LYING ROADS ALONG THE BEACH COULD SEE SOME OVERWASH OR MINOR FLOODING AROUND TIMES OF HIGH TIDE THROUGH SATURDAY. IN ADDITION, EXPECT A HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS ALONG AREA BEACHES. SWIM NEAR A LIFEGUARD. TXZ214-236>238-220200- /O.CON.KHGX.BH.S.0014.000000T0000Z-171022T0200Z/ BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA- 1247 PM CDT SAT OCT 21 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * HAZARDS...ELEVATED TIDE AND WATER LEVELS. HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS. * TIMING...THROUGH 9 PM CDT SATURDAY. * LOCATION...GULF FACING BEACHES BETWEEN THE MATAGORDA SHIP CHANNEL AND HIGH ISLAND . * POTENTIAL IMPACTS...STRONG RIP CURRENTS WILL CAUSE HAZARDOUS SWIMMING CONDITIONS AT AREA BEACHES. ELEVATED TIDE LEVELS COULD CAUSE MINOR FLOODING AROUND THE TIMES OF HIGH TIDE IN LOW LYING AREAS INCLUDING HIGHWAY 87 AND HIGHWAY 124 ON THE BOLIVAR PENINSULA, THE BLUE WATER HIGHWAY AND BEACH DRIVE IN SURFSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$
669 WHUS44 KHGX 212027 CFWHGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 327 PM CDT SAT OCT 21 2017 ...ELEVATED TIDE LEVELS AND HIGH RISK OF RIP CURRENTS THROUGH SATURDAY... .PERSISTENT EASTERLY WINDS HAVE PRODUCED ELEVATED WATERS LEVELS ACROSS THE UPPER TEXAS COAST. LOW-LYING ROADS ALONG THE BEACH COULD SEE SOME OVERWASH OR MINOR FLOODING AROUND TIMES OF HIGH TIDE THROUGH TONIGHT. IN ADDITION, EXPECT A HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS ALONG AREA BEACHES. SWIM NEAR A LIFEGUARD. TXZ214-236>238-220200- /O.CON.KHGX.BH.S.0014.000000T0000Z-171022T0200Z/ BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA- 327 PM CDT SAT OCT 21 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * HAZARDS...ELEVATED TIDE AND WATER LEVELS. HIGH RISK OF RIP CURRENTS AND LONGSHORE CURRENTS. * TIMING...THROUGH 9 PM CDT SATURDAY. * LOCATION...GULF FACING BEACHES BETWEEN THE MATAGORDA SHIP CHANNEL AND HIGH ISLAND . * POTENTIAL IMPACTS...STRONG RIP CURRENTS WILL CAUSE HAZARDOUS SWIMMING CONDITIONS AT AREA BEACHES. ELEVATED TIDE LEVELS COULD CAUSE MINOR FLOODING AROUND THE TIMES OF HIGH TIDE IN LOW LYING AREAS INCLUDING HIGHWAY 87 AND HIGHWAY 124 ON THE BOLIVAR PENINSULA, THE BLUE WATER HIGHWAY AND BEACH DRIVE IN SURFSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Oct 20, 6:58 PM CDT, 45 minutes earlier.
Area forecast discussion, Oct 20, 6:58 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
658 PM CDT Fri Oct 20 2017
.AVIATION...
There are a few lingering very light showers around, but majority
of precip has mostly pushed off to the east for the time being.
Though there may be a few breaks early, but MVFR cigs generally
along and east of I-45 will likely stick around all night. It's
not out of the question they'll dip into IFR territory late
tonight and toward morning. We'll probably see some patchy 3-6nm
fog develop as winds die off later as well. Speed convergence
along the coast should allow for some sct shra & iso tsra to
redevelop overnight. Exact location and timing isn't clear, but
expect some amendments once we see some development. Ceilings
should slowly lift in the morning hours, probably back to VFR by
lunch or slightly before. Highest coverage of sct precip looks to
be generally north of Highway 59 during the day Saturday. 47
&&
.PREV DISCUSSION... /ISSUED 401 PM CDT Fri Oct 20 2017/
DISCUSSION...
Latest radar imagery shows widespread showers and thunderstorms in
the Gulf off the coast of High Island. Other scattered showers and
isolated thunderstorms stretched north of High Island towards
Cleveland and Crockett. None of this activity has been producing
heavy rainfall except for the activity in the Gulf where it does
not matter. A brief band of storms formed over SW Fort Bend County
and W Brazoria County where radar estimated 1 to 4 inches of
rainfall. With no rain gages in the band to get ground truth we
can only speculate that actual rainfall may have been higher since
the radar had been underestimating rainfall amounts.
Water vapor imagery shows the first short wave trough pushing out
of W Texas into W Oklahoma this afternoon. Trough axis is just
about to push into SE Texas so there may only be a few more hours
of potential shower and thunderstorm activity. Latest HRRR model
runs line up with this thinking with shower and thunderstorm
activity quickly dropping off between now and 8PM. Even the
activity embedded within the plume of higher precipitable water
should be decreasing over east Texas. There may be a few showers
overnight but otherwise expect quite conditions with low
temperatures in the 70s.
Saturday moisture may increase again with precipitable water
values back to around 1.7 to 1.9 inches. Water vapor imagery shows
a weak vorticity max approaching El Paso but the models seem to
lose this feature tonight into tomorrow. There is some weak signal
in the vorticity fields Saturday afternoon which results in a band
of showers and storms from Sugar Land to Huntsville. Still overall
activity looks isolated to widely scattered despite having CAPE
over 2000 J/kg. Lift from any kind of disturbance just does not
look strong enough to trigger widespread convection or support
severe weather. SPC does have a marginal risk for Saturday night
as a pre-frontal trough/cold front approach the area but expect
the line of storms to be weakening as it pushes south due to more
stable airmass overnight.
Sunday morning synoptic and mesoscale models are pretty good
agreement with the squall line of storms entering the forecast
area by 12Z Sunday. WRF-ARW/NMM 12z runs both show the squall line
reaching College Station to Crockett. The Texas Tech WRF shows a
similar timing but unlike the GFS/ECMWF/NAM, it basically has the
squall line decaying as it reaches the coast by 17-18Z Sunday.
There is high confidence that the area will see rain Sunday
morning with the line of storms, but rainfall amounts could be
less than forecast if trends with the mesoscale models continue.
As for severe weather, GFS/NAM/ECMWF support the possibility of it
but again the squall line could out run any of the stronger upper
level dynamics with large scale ascent occurring mainly over the
Arklatex into Arkansas. SPC has general thunderstorms for the day
3 outlook and see no reason to disagree with this assessment. The
Texas Tech WRF evolution of the line of storms certainly supports
this. We still do not want to let our guard down as for pattern
recognition supports the possibility. There will still be high
moisture over the area, strong large scale ascent although maybe
slightly north of the area, and favorable jet configuration with
the trough. The problems may come in the boundary layer as 850mb
winds become SW ahead of the line and could advect higher moisture
east faster than expected. This could be the reason why the Texas
Tech WRF shows a decaying system.
Cold front still pushes through all of the area by the end of the
day Sunday with northerly boundary layer flow continuing Monday
and Tuesday. By Tuesday the upper level pattern becomes quite
amplified which supports another frontal passage and re-enforcing
colder air. By the end of next week models suggest another deep
trough over the Rockies and Plains. This front looks much stronger
and both the GFS/ECMWF have the 850mb freezing line between
Palestine and Crockett by 12Z Saturday October 28. Again this is
the day 7-8 forecast but there is some decent model agreement with
the strength of the front.
Overpeck
MARINE...
Winds/seas are remaining elevated in/near the strong storms over the
coastal waters this afternoon. With the activity persisting into the
evening, will go ahead and keep the SCEC in place for both the near/
offshore waters through tonight. The onshore flow is expected to be-
come a bit more established overnight/early tomorrow with the
surface high scoots further E/NE. The increased long fetch and
strengthening SE flow could keep SCEC flags in place tomorrow. The
next cold front remain on track for passage into the Gulf waters
Sun afternoon. SCEC and SCA flags are likely in the wake of the
front.
The persistent easterly wind component today has helped with the el-
evated tides this afternoon. So far...projections are on track as we
are currently nearing high tide. Minor coastal flooding is possible
along the Bolivar Peninsula and near Surfside through early this ev-
ening. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 87 67 77 51 / 20 40 60 60 10
Houston (IAH) 73 86 72 82 56 / 20 30 40 80 10
Galveston (GLS) 77 84 77 83 63 / 30 30 30 80 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Saturday for
the following zones: Galveston...Matagorda.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Saturday for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&Hazardous weather outlook, Oct 20, 5:01 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 501 AM CDT Fri Oct 20 2017 TXZ163-164-176>179-195>200-210>212-226-227-211015- Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-Liberty- Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller- Washington-Wharton- 501 AM CDT Fri Oct 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will move across the region today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will cross the region early Sunday morning. A few of the storms could become strong with brief but locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TXZ235-236-211015- Jackson-Matagorda- 501 AM CDT Fri Oct 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Elevated tides and an increased risk for rip currents will exist along the Upper Texas Coast today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated tides and an increased risk for rip currents will exist along the Upper Texas Coast Friday and into the weekend. A cold front will cross the region Sunday morning. A few storms could produce brief but locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-211015- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 501 AM CDT Fri Oct 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Moderate to occasionally strong onshore flow will be possible at times today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Moderate to occasionally strong onshore flow will continue Friday and Saturday. Strong to severe thunderstorms may be possible along a cold front moving across the waters Sunday. Periods of strong offshore winds will be possible Sunday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TXZ213-214-237-238-211015- Brazoria-Chambers-Galveston-Harris- 501 AM CDT Fri Oct 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A cluster of strong thunderstorms will bring periods of heavy rain to parts of the area this morning. Flooding of feeder roads and other low areas will be possible this morning. The rain is expected to diminish later today. Strong east winds will become southeast later today but elevated tides will produce some minor coastal flooding and water could cover parts of Highway 87 and parts of the Blue Water Highway at high tide later today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible on Saturday but widespread heavy rain is not expected. A cold front will cross the area Sunday morning with another round of thunderstorms expected. Some of the stronger storms could produce brief gusty winds and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 20, 3:01 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
301 PM CDT FRI OCT 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM TORNADO 2 NNW DICKINSON 29.48N 95.07W
10/20/2017 GALVESTON TX PUBLIC
A BRIEF TORNADO TOUCHED DOWN NEAR BENSONS BAYOU AND THE
ST. EDMUNDS GREEN NEIGHBORHOOD NEAR THE LEAGUE
CITY/DICKINSON BORDER. TREE DAMAGE... OUTBUILDING AND
CAR DAMAGE... ALONG WITH ISOLATED LOSS OF SHINGLES WERE
OBSERVED.
&&
EVENT NUMBER HGX1700441
LUCHSLocal storm report, Oct 20, 3:05 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT FRI OCT 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG 2 N DICKINSON 29.48N 95.06W
10/20/2017 GALVESTON TX EMERGENCY MNGR
EMERGENCY MANAGER AND NWS EMPLOYEE OBSERVED
THUNDERSTORM WIND DAMAGE IN THE VICINITY OF THE
INTERSECTION OF FM 646 AND TX-3.
&&
EVENT NUMBER HGX1700442
LUCHSThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 10:30 PM CDT | Small Craft Advisory | HGX | 6 hr |
Nearby
Beach Hazards Statements in Texas, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.